- Poster presentation
- Open Access
Are the “atypicals” really atypical? Da mihi facti, dabo tibi ius
© Nakov et al.; licensee BioMed Central Ltd. 2008
- Published: 17 April 2008
- Clinical Manifestation
- Atypical Antipsychotic
Definitions of antipsychotics, hyperprolactinemia in treatment with antipsychotics, side effects, risks and strategies for management. Aim of the study: Independent, open, naturalistic study. We assess prolactin levels of patients treated with different atypical antipsychotics, the correlation with the clinical symptoms of hyperprolactinemia /galactorea, gynecomastia and amenorrhea/, as well as the control on symptoms, complaints and quality of life in these patients.
We evaluate the prolactin levels of 30 patients with diagnosis “paranoid schizophrenia” who are treated with risperidone, amisulpiride and other antipsychotics in variable dosages. A battery of tests /CGI-S, BPRS/ is used. The observation is conducted within the period of 6 months. The prolactin level is analyzed twice, irrespectively of the presence or the lack of clinical manifestations. The patients are analyzed in one and the same laboratory. The symptoms of clinically manifested hyperprolactinemia are actively demanded by the healing psychiatrist, as all patients, regardless of the presence or the lack of clinical manifestations of hyperprolactinemia, are consulted endocrinologist and a physical examination is held. An instrument for assessment of the involved patients is created.
Patients without clinical symptoms of hyperprolactinemia, have considerably increased levels of serum prolactin. The average values for rispolept group are 120ng/ml and 100ng/ml for solian group. A considerable reduction of prolactin level when switching to another antipsychotic is observed. In spite of the clinically significant high levels of serum prolactin, some of the patients wouldn't like to change the medicine.
Despite the target questions looking for hyperprolactinemia symptoms, the patients seldom share about them /often, patients with clinically manifested hyperprolactinemia, are diagnosed after physical examination by endocrinologist.
A questionnaire for hyperprolactinemia symptoms is necessary to be developed.
The data collected up to the moment, give us ground to raise the question whether the group of so-called “atypical neuroleptics” does not contain a subgroup of “typical” atypics.
Our clinical observation shows a link between extrapyramidal syndromes and hyperprolactinemia, although it has not been instrumentally verified.
This article is published under license to BioMed Central Ltd.